North Dakota, 2013

Hail in North Dakota, August 6, 2013

August 6, 2013 · NWS BIS · 1 event in 1 county or zone

An isolated thunderstorm moving through the James River Valley produced sub-severe hail at Jamestown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated thunderstorm moving through the James River Valley produced sub-severe hail at Jamestown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 2:27 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 6, 2:27 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT TUE AUG 6 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 326 PM CDT TUE AUG 6 2013

FORECAST CONCERN ONCE AGAIN TODAY IS THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING. CONVECTION CURRENTLY FIRING BEHIND A COLD FRONT
THAT DROPPED SOUTH THROUGH THE AREA EARLIER. THIS IS IN A BAND OF
SUFFICIENT MOISTURE AND INSTABILITY TO PRODUCE SOME STRONGER
STORMS. A FEW SEVERE STORMS ALSO CANNOT BE RULED OUT OVER THE
SOUTHEAST CWA THIS AFTERNOON NORTH OF THE SURFACE LOW...AND BEFORE
THE COLDER AND MUCH DRIER ARRIVES FROM THE NORTH. THIS BAND
EXTENDS BACK WEST THROUGH CENTRAL AND INTO WEST CENTRAL NORTH
DAKOTA BEHIND THE COLD FRONT. A SHORTWAVE TROUGH DROPPING
SOUTHEAST FROM SASKATCHEWAN IS ALSO EXPECTED TO PRODUCE SHOWERS
AND THUNDERSTORMS FROM NORTHEAST MONTANA INTO CENTRAL NORTH DAKOTA
THIS EVENING. MOISTURE IS MORE LIMITED HERE...BUT A FEW STORMS
WITH SMALL HAIL AND LOCALLY GUSTY WINDS ARE ALSO POSSIBLE.

THE CONVECTION OVER THE SOUTHEAST IS EXPECTED TO MOVE OUT OF THE
AREA BY LATE AFTERNOON. CONVECTION MOVING INTO THE NORTHWEST
SHOULD DIMINISH THIS EVENING AS DRIER AIR CONTINUES TO SAG SOUTH
INTO THE STATE.

WEDNESDAY WILL BRING COOLER TEMPERATURES BUT YET ANOTHER CHANCE
OF AFTERNOON SHOWERS OR THUNDERSTORMS MOVING INTO THE WEST AS
ANOTHER IMPULSE ROTATES AROUND THE STRONG HUDSON BAY LOW TO OUR
NORTHEAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 326 PM CDT TUE AUG 6 2013

THE MAIN FEATURE OF THE LONG TERM IS RAIN CHANCES. THE MOSTLY LIKELY
OPPORTUNITY FOR RAIN APPEARS TO BE THURSDAY...WITH MORE CHANCES
SUNDAY AND TUESDAY INTO WEDNESDAY.

THE UPPER LEVEL JET WILL REMAIN FOCUSED OVER NORTH DAKOTA THROUGH
THE WEEKEND...AS THE UPPER LEVEL PATTERN (TROUGH NORTH...RIDGE
SOUTH) REMAINS RATHER STAGNANT. NORTHWEST FLOW ALOFT WILL BRING
CHANCES FOR RAIN SHOWERS AND THUNDERSTORMS TO THE NORTHERN PLAINS
ALMOST EVERYDAY...AS A CONTINUOUS FLOW OF WEAK UPPER LEVEL
SHORTWAVE TROUGHS ROTATE AROUND THE BROAD LONGWAVE TROUGH NORTH OF
THE GREAT LAKES. THESE SHORTWAVES...COMBINED WITH FAVORABLE JET
DYNAMICS (UPPER LEVEL DIFLUENCE AND ASCENT) AND DAYTIME INSTABILITY
SHOULD BE ENOUGH TO SPARK SCATTERED SHOWERS AND THUNDERSTORMS MOST
AFTERNOONS DURING PEAK HEATING.

THE BEST CHANCE OF MORE ORGANIZED SHOWERS AND THUNDERSTORMS WILL
ARRIVE THURSDAY AS A POTENT COLD FRONT DIVES SOUTH OUT OF
SASKATCHEWAN AND MANITOBA. THE 12Z UTC GFS/NAM/ECMWF/SREF ALL HAVE
THUNDERSTORMS BREAKING OUT ALONG THE FRONT WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. THERE IS SOME UNCERTAINTY AS TO THE TIMING OF THE
FRONT AND COVERAGE OF PRECIPITATION. THE NAM AND GFS HAVE THE FRONT
OUT OF NORTH DAKOTA BY 18 UTC AND THE ECMWF AND SREF HAVE IT MOVING
OUT AROUND 00 UTC FRIDAY.

OTHER CHANCES REMAIN THROUGH THE NEXT 7 DAYS AS NORTHWEST FLOW
BECOMES MORE PROGRESSIVE AND SHIFTS TO ZONAL FLOW. A MORE PROLIFIC
WAVE IS FORECAST BY THE 12 UTC ECMWF AND GFS FOR WEDNESDAY INTO
THURSDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 326 PM CDT TUE AUG 6 2013

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON AND EARLY EVENING. BEST CHANCES FOR THUNDER EXTEND
FROM WILLISTON TO BISMARCK AND JAMESTOWN LATE THIS AFTERNOON AND
EARLY THIS EVENING. VFR CLOUDINESS TONIGHT AS HIGH PRESSURE
BUILDS OVER THE AREA BRINGING AN END TO PRECIPITATION AROUND 06Z.
SOME MODELS ARE HINTING AT POSSIBLE LOW CLOUDS OVER THE SOUTHWEST
IN WEAK RETURN FLOW AND CLEAR SKIES. FOR NOW WILL HOLD OFF ON THIS
IDEA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Aug 6, 5:55 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
655 AM CDT TUE AUG 6 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
655 AM CDT TUE AUG 6 2013 /555 AM MDT TUE AUG 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND
CENTRAL NORTH DAKOTA TODAY...AND A SLIGHT CHANCE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT INTO THURSDAY
MORNING. WIDELY SCATTERED THUNDERSTORMS ARE FORECAST AGAIN SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV/WAA

The radar

The Fargo/Grand Forks radar (KMVX), 125 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stutsman

When
August 6, 2:33 PM CST to 2:37 PM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.910, -98.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462192.